Alert archive / New Jersey / Flash Flood Warnings in 2005
Flash Flood Warning 35, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 15, 2005, 2:21 PM EDT for Passaic County, New Jersey. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2005, 2:21 PM EDT (18:21 UTC)
- Expired
- Sep 15, 2005, 4:15 PM EDT
- In force
- 114 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 126 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 151824 FFWOKX NJC031-152015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 221 PM EDT THU SEP 15 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... PASSAIC COUNTY IN NORTHEAST NEW JERSEY. * UNTIL 415 PM EDT. * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS TRAINING SOUTH TO NORTH ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF UP TO 2 INCHES PER HOUR OCCURRING WITH THIS ACTIVITY. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...POMPTON LAKES... RINGWOOD...WEST MILFORD...BLOOMINGDALE...BROWNS...BUTLER... CHARLOTTESBURG...HEWITT...STONETOWN...UTTERTOWN AND WANAQUE. BETWEEN 2 TO 3 INCHES OF RAIN HAVE FALLEN ACROSS THE WARNED AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES POSSIBLE THROUGH 415 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 4104 7454 4098 7430 4110 7418 4122 7435 $$ NV
1 follow-up statement
000 WGUS71 KOKX 152011 FFSOKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 407 PM EDT THU SEP 15 2005 NJC031-152015- PASSAIC NJ- 407 PM EDT THU SEP 15 2005 ...FLASH FLOOD WARNING FOR PASSAIC COUNTY WILL BE ALLOWED TO EXPIRE AT 415 PM EDT... THE HEAVIEST RAINFALL HAS MOVED SOUTH OF THE REGION...ALLOWING FOR THE WARNING TO EXPIRE. SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE THROUGH THIS EVENING. DOPPLER RADAR HAS ESTIMATED BETWEEN 1 TO 3 INCHES OF RAINFALL ACROSS THE REGION. MOTORISTS ARE ADVISED TO BE CAUTIOUS FOR STANDING WATER ON ROADWAYS. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN UPTON NY. LAT...LON 4104 7454 4098 7430 4110 7418 4122 7435 $$ NV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 11:20 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 15, 11:20 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1120 AM EDT THU SEP 15 2005 ...MUCH NEEDED RAINS ON THE WAY... .NEAR TERM (THIS AFTERNOON AND TONIGHT)... ABSENCE OF RAINFALL RETURNS IN THE NORTHWEST ZONES TEMPTED US TO LOWER POPS THERE...BUT VERY RECENT FORMATION OF A LINE OF SHOWERS FROM NORTHWEST NEW JERSEY TO ORANGE COUNTY HAS LEFT THINKING THE SAME AS EARLIER PACKAGE. LIKELY POPS REMAIN EVERYWHERE WITH STILL SOME CONCERNS OF TRAINING TYPE ECHOES AND POSSIBLE FLOODING. FORECAST AREA ALREADY SEEING THE IMPACTS OF HIGH PRECIPITABLE WATER (AROUND 2 INCHES) IN A MARGINALLY UNSTABLE AIRMASS. DEEP-LAYERED TROPICAL MOISTURE CONTINUES TO ADVECT NORTHWARD AHEAD OF HURRICANE OPHELIA AND AROUND THE PERIPHERY OF THE WESTERN ATLANTIC RIDGE. SHOWERS MOVING ACROSS THE REGION WILL CONTINUE TO BE CAPABLE OF PRODUCING RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. SEVERAL MODELS CONTINUE TO TREND TOWARD A MORE AMPLIFIED UPPER TROUGH PUSHING INTO THE OHIO VALLEY THIS WEEKEND. THIS IN TURN IS SLOWING THE UPPER PATTERN AND KEEPING RAIN THREATS IN THROUGH THE UPCOMING WEEKEND. ADDITIONALLY...SHOULD THIS TREND HOLD TRUE...A WESTWARD ADJUSTMENT TO OPHELIA IS POSSIBLE. PLEASE REFER TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR FURTHER INFORMATION ON OPHELIA. COLD FRONT OVER THE OHIO VALLEY PRESSES EASTWARD TODAY AND INTO THE FORECAST AREA LATE THIS AFTERNOON/EARLY THIS EVENING. THE FRONTAL FORCING IN CONJUNCTION WITH A TROPICAL AIRMASS IS LIKELY TO RESULT IN HEAVY SHOWERS. IN ADDITION...INVERTED TROF ALONG COASTAL PLAIN SHOULD PROVIDE ENOUGH FOCUS FOR SHOWERS PRIOR TO THE ARRIVAL OF THE COLD FRONT. && .SHORT TERM (FRIDAY THROUGH SATURDAY)... AFOREMENTIONED COLD FRONT STALLS ACROSS SOUTHERN NEW ENGLAND ON FRI AS HEIGHTS BUILD ONCE AGAIN ACROSS THE REGION. THIS IS IN RESPONSE TO THE UPPER TROUGH MOVING INTO THE OHIO VALLEY. SHOWERS WILL STILL BE A GOOD BET THOUGH AS THE TROPICAL MOISTURE LIFTS UP AND OVER THE FRONTAL BOUNDARY. LOCALIZED HEAVY RAINFALL WILL LIKELY PRODUCE URBAN AND POOR DRAINAGE FLOODING. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. LONG NARROW CAPES ON BUFKIT SOUNDINGS TYPICAL OF A TROPICAL AIRMASS WITH HEAVY RAIN PRODUCING SHOWERS. RAINFALL COULD BE ENHANCED ACROSS THE HIGHER TERRAIN OF THE LOWER HUDSON VALLEY AND NORTHERN NJ IN A STRENGTHENING EASTERLY FLOW. UPPER RIDGE BREAKS DOWN LATE FRI AS HURRICANE OPHELIA TRANSITIONS INTO AN EXTRATROPICAL SYSTEM...TRACKING SOUTH AND EAST OF LONG ISLAND. EASTERN SECTIONS OF THE ISLAND WILL LIKELY SEE BREEZY CONDITIONS OUT OF THE ENE WITH THE POTENTIAL FOR SQUALLS IN THE OUTER RAINBANDS. FRONTAL BOUNDARY ASSOCIATED WITH THE UPPER TROUGH TO THE WEST WILL MOVE THROUGH ON SAT WITH MORE SHOWERS ON TAP. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... UPPER TROUGH MOVES ACROSS FORECAST AREA SAT NIGHT WITH CONDITIONS IMPROVING DURING THE DAY SUN. A RIDGE BEGINS TO BUILD INTO THE LOCAL AREA FROM THE WEST. THUS...IMPROVING CONDITIONS EXPECTED THROUGH THE FIRST PART OF THE EXTENDED. THIS RIDGE DOMINATES THE LOCAL AREA INTO EARLY NEXT WEEK BEFORE IT SHIFTS OFFSHORE MONDAY NIGHT. MOISTURE LEVELS INCREASE FROM MONDAY NIGHT ONWARD AS SOUTHERLY FLOW SETS UP. WARM FRONT APPROACHING TUESDAY...DRIFTS UP THROUGH THE TRI-STATE REGION BY LATE IN THE DAY PRESENTING A MINIMAL CHANCE OF SHOWERS. THE LOCAL AREA REMAINS IN THE WARM SECTOR TUESDAY NIGHT AND WEDNESDAY WITH A CONTINUING CHANCE OF SHOWERS. DAYTIMES HIGHS 70 TO 75 FOR THE WEEKEND...CLIMB A BIT EACH DAY THEREAFTER WITH THE WARMEST READINGS OF 80 TO 85 ON WEDNESDAY. OVERNIGHT LOWS IN THE 50S TO AROUND 60S THROUGH EARLY NEXT WEEK...THEN ALSO A SLOW RISE EACH NIGHT THEREAFTER. && .AVIATION... LIGHT ONSHORE FLOW WILL CONTINUE TO IMPORT MOISTURE LADEN AIR INTO THE REGION TODAY. SHOWERS WILL BE LIKELY TODAY ACROSS THE AREA AS AN APPROACHING SHORTWAVE/WEAK FRONT INTERACTS WITH THIS AIRMASS. THERE SHOULD BE ENOUGH MOISTURE AROUND TO PREVENT DECKS FROM SCATTERING OUT FOR ANY SIGNIFICANT LENGTH OF TIME DESPITE DAYTIME HEATING. THE CIGS ARE EXPECTED TO LOWER TO IFR TONIGHT. THE VIS AT MOST TAFS IS ALSO EXPECTED TO LOWER TO IFR. IFR CONDITIONS WILL BE QUICKEST TO DEVELOP NEAR THE COAST TONIGHT...JFK, ISP, GON, AND BDR. HPN SHOULD ALSO LOWER TO IFR FAIRLY QUICKLY. THE VIS AT OTHER TAFS MAY STAY VFR OR MVFR UNTIL WELL PAST MIDNIGHT. && .MARINE... LATEST TPC OPHELIA ADVISORY...WHOSE TRACK AND 34-KT WIND RADII HAVE SHIFTED FAR ENOUGH LEFT (WITH CLOSEST APPROACH ABOUT 100 NM SE MONTAUK POINT SOME TIME LATE FRI NIGHT OR EARLY SAT MORNING) TO POSSIBLY GRAZE FAR EASTERN WATERS WITH SUSTAINED TROPICAL STORM FORCE WINDS. WINDS AND SEAS ARE CURRENTLY BELOW SCA CRITERIA ON ALL WATERS...BUT THIS WILL CHANGE FAIRLY SOON AS OPHELIA HEADS IN A GENERAL N-NE DIRECTION OVER THE NEXT COUPLE OF DAYS. SEAS ON THE OCEAN WILL LIKELY INCREASE TO 4-6 FT TONIGHT...THEN TO 6-10 FT OR HIGHER FRI NIGHT. RIGHT NOW WILL JUST HEADLINE SCA FOR THE OCEAN...BUT BASED ON TPC TRACK AND INTENSITY FORECAST...A TROPICAL STORM WATCH COULD BE ISSUED LATER TODAY OR TONIGHT FOR A PORTION OF THE WATERS...MOST LIKELY ON THE OCEAN FROM MORICHES-MONTAUK. TIDES ARE ASTRONOMICALLY HIGH. THE THREAT FOR MINOR COASTAL FLOODING WILL INCREASE...AND BECOME MOST LIKELY FRI AND FRI NIGHT...POSSIBLY INTO SAT. && .HYDROLOGY... TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD AND INTERACT WITH AN APPROACHING COLD FRONT OVER THE GREAT LAKES. THIS FRONT WILL PUSH INTO THE REGION THURSDAY NIGHT. THEREFORE...THERE IS THE POTENTIAL FOR SOME MUCH NEEDED RAINFALL. AT THE PRESENT TIME...WE ARE LOOKING AT A GENERAL ADDITIONAL RAINFALL TOTAL OF BETWEEN 1 AND 1 1/2 INCHES TODAY INTO SATURDAY. LOCALIZED HIGHER AMOUNTS POSSIBLE DUE TO THE TROPICAL NATURE OF THE AIRMASS. THE DRY SUMMER SEASON SHOULD HAVE THE LOCAL BASINS RATHER RECEPTIVE FOR ANY RAINFALL. BUT LOCALLY 1 TO 3 INCHES OF RAIN HAS FALLEN OVER NORTHEASTERN NEW JERSEY AND AROUND AN INCH OVER PORTIONS OF THE LOWER HUDSON VALLEY AND SOUTHWEST CT WEDNESDAY EVENING. ADDITIONAL RAINFALL IN THESE AREAS MAY PRESENT A GREATER LIKELIHOOD OF SOME URBAN AND SMALL STREAM FLOODING ISSUES. && .FIRE WEATHER... THE THREAT FOR WILDFIRES WILL BE SEVERELY DIMINISHED OVER THE NEXT SEVERAL DAYS DUE TO A PROLONGED PERIOD OF WETTING RAINS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...SCA FOR HAZARDOUS SEAS TONIGHT-SUN MORNING...ANZ355-353-350. &&
Hazardous weather outlook, Sep 15, 5:47 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 547 AM EDT THU SEP 15 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-161000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 547 AM EDT THU SEP 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT HURRICANE OPHELIA IS FORECAST TO TRACK APPROXIMATELY A HUNDRED MILES TO THE SOUTHEAST OF MONTAUK POINT EARLY SATURDAY MORNING. TROPICAL MOISTURE STREAMING NORTHWARD AHEAD OF OPHELIA WILL INTERACT WITH AN APPROACHING COLD FRONT WITH THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL THIS AFTERNOON INTO TONIGHT. COASTAL FLOODING AND MINOR BEACH EROSION MAY ALSO BE POSSIBLE STARTING THIS EVENING. PLEASE REFER TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR FURTHER INFORMATION ON OPHELIA...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL RAINFALL IS LIKELY WITH A FRONTAL SYSTEM STALLED OVER THE AREA AND HURRICANE OPHELIA TRACKING APPROXIMATELY ONE HUNDRED MILES TO THE SOUTHEAST OF MONTUAK POINT EARLY SATURDAY MORNING. PARTS OF EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT WILL BECOME BREEZY FRIDAY EVENING INTO SATURDAY MORNING WITH THE POTENTIAL FOR SQUALLS IN ANY OUTER RAINBANDS. A COLD FRONT TO THE WEST MOVES THROUGH ON SATURDAY WITH ADDITIONAL SHOWER ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-350-353-355-161000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 547 AM EDT THU SEP 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE CENTER PLACES OPEHELIA A HUNDRED MILES TO THE SOUTHEAST OF MONTAUK POINT EARLY SATURDAY MORNING. THIS TRACK WILL RESULT IN INCREASED WINDS/SEAS MOST LIKELY FROM FRIDAY THROUGH SATURDAY. PLEASE REFER TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR FURTHER INFORMATION ON OPHELIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:45 AM EDT | Flash Flood Warning | OKX | Essex, Hudson | 2 hr |
Nearby
Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.